Hail, Shelby
- When
- May 15, 1:08 PM CST to 1:13 PM CST
- Where
- Shelby County, 3 mi E of Memphis
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 35.130, -89.967
Penny size hail fell in Midtown Memphis.
A cold front moved into West Tennessee during the afternoon and evening hours of May 15, 2007. Numerous showers and thunderstorms developed ahead of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A cold front moved into West Tennessee during the afternoon and evening hours of May 15, 2007. Numerous showers and thunderstorms developed ahead of the front. Some of the storms produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 15, 10:03 AM CST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1103 AM CDT TUE MAY 15 2007 .DISCUSSION... STRONG SOUTHERLY WINDS HAVE TRANSPORTED HIGHER DEW POINTS INTO THE REGION...ESPECIALLY OVER THE CENTRAL PORTIONS OF THE FORECAST AREA. SOME DEW POINT VALUES ARE NEAR 70 DEGREES. DAYTIME TEMPERATURES WILL PROBABLY REACH THEIR FORECAST HIGHS. THE FRONTAL BOUNDARY WAS CURRENTLY STRETCHED FROM WESTERN ILLINOIS TO NORTHWESTERN ARKANSAS. SOME THUNDERSTORMS HAVE ALREADY DEVELOPED OVER WESTERN ARKANSAS. ALL THE MODELS AGREE THAT THE FRONT WILL PROGRESS VERY LITTLE EASTWARD TODAY. THIS POSES A CHALLENGE TO WHEN THE CONVECTION BEGINS ACROSS THE FORECAST AREA. STORMS MAY BEGIN LATER THIS AFTERNOON AND PERSIST INTO EARLY EVENING. UPDATE TO REMOVE MORNING WORDING AND ADJUST THE TIMING OF THUNDERSTORM DEVELOPMENT. UPDATE WILL BE OUT SHORTLY. && .PREV DISCUSSION... /ISSUED 156 AM CDT TUE MAY 15 2007/ DISCUSSION... A RETURN TO SOUTHERLY WINDS TODAY WILL HELP BRING AN INCREASE IN MOISTURE TO THE ENTIRE MIDSOUTH. DEWPOINTS ARE EXPECTED TO CLIMB WELL INTO THE 60S BY THIS AFTERNOON. EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP TODAY DUE TO THE INCREASE IN MOISTURE AND DAYTIME HEATING. CURRENT SFC ANALYSIS ALREADY SHOWS MID 60 DEWPOINTS REACHING INTO PORTIONS OF NORTHEAST MISSISSIPPI WHICH HAS HELPED TO SET OFF AN ISOLATED THUNDERSTORMS OVER CALHOUN COUNTY. WILL GO WITH A 20 TO 30 POP ACROSS THE CWA. HIGHS WILL BE IN THE MID TO UPPER 80S. BY TONIGHT...A COLD FRONT WILL APPROACH THE CWA FROM THE NORTHWEST. A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO ACCOMPANY THE FRONT INTO THE AREA. EXPECT LINE OF STORMS/FRONT TO BEGIN ENTERING INTO NORTHEAST ARKANSAS DURING THE LATE AFTERNOON TO EARLY EVENING HOURS. INITIAL THUNDERSTORMS ALONG THE LINE MAY BECOME SEVERE AS THE ATMOSPHERE WILL BE UNSTABLE DUE TO ABUNDANT HEATING THROUGHOUT THE DAY. CAPE VALUES WILL REACH INTO THE 2500 J/KG RANGE WITH LI VALUES AROUND -4. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. AFTER SUNSET...STORMS WILL BEGIN TO DIMINISH IN INTENSITY DUE TO THE LOSS OF HEATING OF THE DAY. WEDNESDAY...COLD FRONT WILL CONTINUE TO MOVE THROUGH THE SOUTHEASTERN PORTIONS OF THE CWA DURING THE MORNING HOURS. FRONT SHOULD EXIT CWA BY MID-DAY. HIGH PRESSURE WILL QUICKLY BUILD INTO THE AREA BEHIND THE FRONT. TEMPERATURES WILL BE COOLER WITH HIGHS IN THE MID 70S. WEDNESDAY NIGHT...HIGH PRESSURE WILL REMAIN OVER THE AREA. EXPECT MOSTLY CLEAR SKIES WITH LOWS IN THE 50S. THURSDAY...A STRONG SHORTWAVE WILL MOVE INTO MIDDLE TENNESSEE. THIS MAY BRING AN INCREASE IN CLOUDS AND ISOLATED SHOWERS TO PORTIONS OF WEST TENNESSEE. OTHERWISE REST OF CWA SHOULD BE DRY. HIGHS WILL BE IN THE MID TO UPPER 70S. THURSDAY NIGHT THROUGH MONDAY...BEAUTIFUL WEATHER SHAPING UP FOR THE END OF THE WEEK INTO THE WEEKEND. HIGH PRESSURE WILL BE OVER THE MIDSOUTH KEEPING TEMPERATURES NEAR NORMAL WITH HIGHS AROUND 80 AND LOWS AROUND 60. SKIES WILL BE CLEAR. THIS WEATHER WILL CONTINUE INTO MONDAY AS WELL. && .PRELIMINARY POINT TEMPS/POPS... MEM 88 61 75 56 / 30 70 30 10 MKL 87 60 73 46 / 30 70 30 10 JBR 88 58 74 51 / 50 60 10 10 TUP 86 64 75 51 / 20 50 50 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. && AC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 344 AM CDT TUE MAY 15 2007 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-161100- ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)- MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 344 AM CDT TUE MAY 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE INTO THE MIDSOUTH LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS. SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS NORTHWEST OF A FORREST CITY ARKANSAS TO PARIS TENNESSEE LINE. THE BEST TIMING FOR SEVERE WEATHER WILL BE BETWEEN 4 PM AND MIDNIGHT CDT. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT FROM THE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE EVENING. KRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1228 PM CDT TUE MAY 15 2007 MSZ010-011-151800- COAHOMA MS-QUITMAN MS- 1228 PM CDT TUE MAY 15 2007 THIS SIGNIFICANT WEATHER ALERT IS FOR...COAHOMA AND QUITMAN COUNTIES. A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED NEAR CLARKSDALE AT 1228 PM CDT...MOVING NORTHEAST AT 15 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN COAHOMA AND QUITMAN COUNTIES...INCLUDING THE CITY OF CLARKSDALE...SHOULD MONITOR THIS STORM CLOSELY..
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1235 PM CDT TUE MAY 15 2007 MSZ007-008-151800- TUNICA MS-TATE MS- 1235 PM CDT TUE MAY 15 2007 THIS SIGNIFICANT WEATHER ALERT IS FOR...TATE AND TUNICA COUNTIES. A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 6 MILES SOUTH OF LITTLE TEXAS AT 1235 PM CDT...MOVING NORTHEAST AT 15 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN TATE AND TUNICA COUNTIES SHOULD MONITOR THIS STORM CLOSELY..
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1242 PM CDT TUE MAY 15 2007 ARZ049-151815- LEE AR- 1242 PM CDT TUE MAY 15 2007 THIS SIGNIFICANT WEATHER ALERT IS FOR...LEE COUNTY. A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 13 MILES SOUTHWEST OF BRICKEYS AT 1242 PM CDT...MOVING NORTHEAST AT 15 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN LEE COUNTY SHOULD MONITOR THIS STORM CLOSELY..
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 120 PM CDT TUE MAY 15 2007 MSZ007-008-010-011-151845- TUNICA MS-TATE MS-COAHOMA MS-QUITMAN MS- 120 PM CDT TUE MAY 15 2007 THIS SIGNIFICANT WEATHER ALERT IS FOR...COAHOMA...QUITMAN...TATE AND TUNICA COUNTIES. A CLUSTER OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL ARE LOCATED AROUND THE SENATOBIA...TUNICA AND CLARKSDALE AREAS. THESE STORMS ARE MOVING NORTHEAST AT 15 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO LIKELY WITH THESE THUNDERSTORMS. THESE STORM ARE NOT EXPECTED TO BECOME SEVERE. PEOPLE IN COAHOMA...QUITMAN...TATE AND TUNICA COUNTIES...INCLUDING THE CITY OF CLARKSDALE...SHOULD MONITOR THIS STORM CLOSELY..
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 142 PM CDT TUE MAY 15 2007 MSZ001-TNZ088-151915- DE SOTO MS-SHELBY TN- 142 PM CDT TUE MAY 15 2007 THIS SIGNIFICANT WEATHER ALERT IS FOR...DESOTO AND SHELBY COUNTIES. A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 4 MILES NORTHWEST OF WALLS AT 142 PM CDT... MOVING NORTHEAST AT 20 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN DESOTO AND SHELBY COUNTIES...INCLUDING THE CITIES OF HORN LAKE...MIDTOWN MEMPHIS AND SOUTHAVEN...SHOULD MONITOR THIS STORM CLOSELY..
The Memphis radar (KNQA), 25 km away, was scanning. The volume nearest the first event began at 19:06 UTC.
4 thunderstorm wind, 3 hail. Local standard time, as filed.
Penny size hail fell in Midtown Memphis.
Straight line winds knocked down trees along Poplar Avenue and East Parkway in Midtown Memphis. In addition, some large trees were knocked down in Overton Park.
Quarter size hail reported on Main Street in Bradford.
Straight line winds knocked down trees along Highway 21 between Hornbeak and Troy.
Straight line winds blew trees down between Dresden and Gleason.
Straight line winds blew trees down across the northern portion of Carroll County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32991, 32993, 32994, 32998, 33000, 33003, 33004.